Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 10, NWS Austin/San Antonio, TX

May 2, 2006Bexar County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at May 2, 2006, 5:10 PM CDT for Bexar County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2006, 5:10 PM CDT (22:10 UTC)
Expired
May 2, 2006, 8:15 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Bexar County, TX

The radar

The Austin/San Antonio radar (KEWX), 65 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 5:24 PM CDTFLASH FLOOD7 Ene San Antonio, TXSTREET FLOODING STOPPING TRAFIC ON INTERSTATE 35 AT WURZBACH
May 2, 6:32 PM CDTFLASH FLOOD8 Ene San Antonio, TXTRANSGUIDE CAMERAS STILL SHOWING I35 FLOODED AT THOUSAND OAKS AND ALSO AT WEIDNER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 10.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2006-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3515 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2006-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3515 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
492 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 022210
FFWEWX
TXC029-030115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
510 PM CDT TUE MAY 2 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  BEXAR

* UNTIL 815 PM CDT

* AT 502 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE THE DOMINION...SHAVANO PARK...LEON
  SPRINGS...HOLLYWOOD PARK...HILL COUNTRY VILLAGE...HELOTES AND CROSS
  MOUNTAIN.

RUNOFF FROM HEAVY RAIN WILL FLOOD CREEKS, STREAMS, STREET
INTERSECTIONS, CULVERTS AND UNDERPASSES. LOW LYING PLACES THAT
NORMALLY FLOOD COULD BECOME DEATH TRAPS. DO NOT CROSS ANY FLOODED
AREA. TURN AROUND DONT DROWN.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE THROUGH FLOODED
AREAS...ESPECIALLY AT NIGHT. STAY TUNED TO NOAA WEATHER RADIO OR
LOCAL NEWS MEDIA FOR THE LATEST FLOOD INFORMATION.

LAT...LON 2928 9877 2912 9843 2946 9817 2972 9874

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 2, 3:57 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 2, 3:57 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
357 PM CDT TUE MAY 2 2006

.DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE DEVELOPING ALONG OUR EASTERN
COUNTIES IN SOUTH CENTRAL TEXAS. THESE STORMS WILL CONTINUE
THROUGH THE EVENING AND END BY MIDNIGHT. THIS IS DUE TO REMNANTS
OF A MCS IN NORTHEAST TEXAS THIS MORNING AND AN UPPER LEVEL
DISTURBANCE. VERY UNSTABLE AIRMASS THIS AFTERNOON AS TEMPERATURES
ARE SOARING INTO THE 90S OVER SOUTH CENTRAL TEXAS. TEMPERATURES
WILL CONTINUE TO BE WELL ABOVE NORMAL OVER THE NEXT SEVERAL DAYS.
SEVERAL SHORT-WAVE TROUGHS WILL MOVE INTO SOUTH CENTRAL TEXAS
FRIDAY INTO THE WEEKEND...BRINGING CHANCES OF SHOWERS AND
THUNDERSTORMS FRIDAY INTO SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              71  92  70  90 / 10 -  -  10
AUSTIN BERGSTROM INTL AIRPORT  70  91  67  90 / 10 -  -  10
DEL RIO INTL AIRPORT           74  94  72  96 / -  -  10 10
SAN ANTONIO INTL AIRPORT       71  92  70  90 / 10 -  -  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

03/02
Hazardous weather outlook, May 2, 5:29 AM CDT, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
529 AM CDT TUE MAY 2 2006

TXZ171>173-183>194-202>209-217>225-228-031030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
529 AM CDT TUE MAY 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED EVENING THUNDERSTORMS OVER THE RIO GRANDE PLAINS AND
EDWARDS PLATEAU WILL PRODUCE GUSTY WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. OTHERWISE SCATTERED THUNDERSTORMS FRIDAY MAY
APPROACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY.

In the hours before

Local storm report, May 2, 3:52 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
352 PM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             1 E NEW BRAUNFELS       29.70N 98.10W
05/02/2006  M0.88 INCH       COMAL              TX   TRAINED SPOTTER

&&

JPB
Local storm report, May 2, 4:32 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
432 PM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             7 W NEW BRAUNFELS       29.70N 98.23W
05/02/2006  M0.75 INCH       COMAL              TX   NWS EMPLOYEE

&&

JPB
Local storm report, May 2, 4:52 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
452 PM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             BASTROP                 30.11N 97.31W
05/02/2006  E1.75 INCH       BASTROP            TX   BROADCAST MEDIA

&&

JPB
Local storm report, May 2, 4:52 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
452 PM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             CEDAR CREEK             30.08N 97.50W
05/02/2006  E1.75 INCH       BASTROP            TX   BROADCAST MEDIA

&&

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 3:54 PM CDTSevere Thunderstorm WarningEWXComal, Guadalupe66 min
May 2, 3:59 PM CDTSevere Thunderstorm WarningEWXBastrop61 min
May 2, 4:27 PM CDTFlash Flood WarningEWXComal2 hr
May 2, 4:57 PM CDTSevere Thunderstorm WarningEWXBexar63 min
May 2, 5:18 PM CDTSevere Thunderstorm WarningEWXCaldwell57 min
May 2, 6:00 PM CDTSevere Thunderstorm WarningEWXBexar60 min
May 2, 6:17 PM CDTSevere Thunderstorm WarningEWXAtascosa58 min
May 2, 6:29 PM CDTSevere Thunderstorm WarningEWXMedina61 min

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.